Texas, 2008

Hail in Texas, June 27, 2008

June 27, 2008 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms produced large hail across the northeast Texas Panhandle during the evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail across the northeast Texas Panhandle during the evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 27, 5:36 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 27, 5:36 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT FRI JUN 27 2008

.AVIATION...
ISOLATED THUNDERSTORMS DEVELOPING ACROSS THE PANHANDLES WILL HAVE
SOME CHANCE TO IMPACT THE TAF SITES THROUGH 04Z OR SO. KEPT MENTION
OF THUNDER IN TEMPO GROUPS AT KAMA AND KGUY...BUT DO NOT ANTICIPATE
STORMS REACHING KDHT THIS EVENING. COLD FRONT APPROACHING THE
PANHANDLES IS CURRENTLY MOVING THROUGH WESTERN KANSAS. ANTICIPATE THE
FRONT REACHING KGUY AND KDHT BY 06Z...AND SHOULD THEN REACH KAMA BY
09Z. NORTHERLY WINDS ALONG THE FRONT COMBINED WITH SOME FORCING MAY
TRIGGER A FEW THUNDERSTORMS...BUT HELD OFF ON MENTIONING PRECIP IN
TAFS FOR NOW AS STORMS MAY BE ISOLATED. FRONT MAY BRING LOWER
CLOUDS...BUT DO NOT ANTICIPATE CIGS DEVELOPING. MID TO HIGH CLOUDS
WILL THEN BE IN PLACE THROUGH THE REST OF THE TAF PERIOD...WITH SOME
CU POSSIBLE DURING THE AFTERNOON HOURS.

JJB

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT FRI JUN 27 2008/

DISCUSSION...
TRICKY FORECAST IN STORE FOR THIS AFTERNOON AS SURFACE TROF HAS
BECOME ESTABLISHED ACROSS THE AREA AND MADE A MESS OUT OF THE WIND
AND MOISTURE FIELDS. BEST MOISTURE LIES OFF THE EDGE OF THE CAPROCK
AND TO THE EAST OF THE TROF AXIS WHILE MUCH DRIER AIR IS TO THE WEST
OF THE TROF. HOWEVER...INCOMING SHORTWAVE OVER SOUTHEASTERN NEW
MEXICO WILL LIKELY INITIATE CONVECTION WEST OF THE TROF AXIS WHICH
WILL ONCE AGAIN FAVOR ISOLATED STORMS WITH STRONG WINDS EARLY
ON...WITH THE POSSIBILITY OF A BIT STRONGER AND MORE ORGANIZED SEVERE
WEATHER ONCE THE STORMS CROSS INTO THE DEEPER MOISTURE TO THE EAST OF
THE TROF AXIS. BEST CHANCES FOR SEVERE WILL PROBABLY LIE ALONG AND
SOUTH OF A HEREFORD...DUMAS...PERRYTON LINE. STORMS SHOULD START TO
WANE AFTER THE LOSS OF DAYTIME HEATING.

NEXT STORY WILL BE THE COLD FRONT THAT WILL PUSH ACROSS THE REGION
SATURDAY MORNING THROUGH AFTERNOON. THIS FRONT WILL SWING WINDS
BEHIND THE BOUNDARY TO THE EAST NORTHEAST WHILE BRINGING IN SOMEWHAT
DEEPER MOISTURE LEVELS. WITH NORTHWESTERLY FLOW ALOFT AND EAST
NORTHEASTERLY SURFACE FLOW IN THE MOUNTAINS...THIS PRETTY MUCH LOOKS
LIKE A GOOD NORTHWEST FLOW SETUP AND HAVE INCREASED POPS STARTING
SATURDAY AFTERNOON THROUGH NIGHT. SEVERE WEATHER WILL ONCE AGAIN BE
POSSIBLE AS THE SHEAR PROFILE IS A BIT ENHANCED BEHIND THE FRONT. A
FEW SHOWERS AND STORMS COULD LINGER INTO THE MORNING HOURS ON SUNDAY
AS WELL...MAINLY ACROSS THE SOUTHWESTERN ZONES WHICH WILL BE CLOSER
TO THE STALLED FRONTAL BOUNDARY. SUNDAY NIGHT THROUGH MONDAY NIGHT
SHOULD HAVE NORTHERLY FLOW ALOFT WHICH WILL PREVENT CONVECTION FROM
PUSHING EAST INTO THE PANHANDLES...BUT WILL HELP TO KEEP MAX TEMPS IN
THE MID 80S ACROSS THE REGION BOTH DAYS.

STILL APPEARS THAT SOME FORM OF NORTHWEST FLOW WILL REMAIN IN PLACE
ACROSS THE PANHANDLES FROM LATE MONDAY THROUGH THE END OF THE
FORECAST. ONCE AGAIN...THIS MEANS ISOLATED THUNDERSTORMS IN THE
AFTERNOONS WITH TEMPERATURES AT OR A TAD UNDER NORMAL. CANNOT PICK
OUT ANY ONE DAY THAT MORE FAVORS PRECIPITATION...BUT IT APPEARS THE
GFS IS TRYING TO BRING ANOTHER FRONT INTO THE REGION FOR THE END OF
THE FORECAST. LEFT THINGS CLOSE TO GUIDANCE FOR NOW BUT WILL NEED TO
KEEP AN EYE ON THIS TO SEE IF THERE IS ANY CONTINUITY THE NEXT COUPLE
OF DAYS.

JORDAN

FIRE WEATHER...
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE...LIMITING FIRE
WEATHER CONCERNS MAINLY TO THE POSSIBILITY OF SOME LIGHTNING STARTED
FIRES IN AND AROUND THUNDERSTORMS.

JORDAN

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, Jun 27, 12:00 PM CST, 7 hours 12 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 27 2008

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES AND CONTINUE THROUGH THE EVENING
HOURS. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH SUNDAY NIGHT...
RESULTING IN THE POSSIBILITY OF THUNDERSTORMS ACROSS MOST OF THE
OKLAHOMA AND TEXAS PANHANDLES EACH DAY...MAINLY DURING THE LATE
AFTERNOON AND EVENING HOURS. ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AT TIMES THROUGH SUNDAY NIGHT.

COCKRELL

In the hours before

Special weather statement, Jun 27, 5:14 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT FRI JUN 27 2008

TXZ016-280000-
DEAF SMITH TX-
614 PM CDT FRI JUN 27 2008

...STRONG THUNDERSTORM IN SOUTHEASTERN DEAF SMITH COUNTY...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF HEREFORD MOVING NORTHEAST AT 10
MPH.

PEOPLE IN SOUTHEASTERN DEAF SMITH COUNTY...INCLUDING THE CITY OF
HEREFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JJB
Local storm report, Jun 27, 5:24 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             KNOWLES                 36.87N 100.19W
06/27/2008  E0.75 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER 00765

KJS
Special weather statement, Jun 27, 5:51 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT FRI JUN 27 2008

TXZ004-005-009-010-280045-
HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
651 PM CDT FRI JUN 27 2008

...STRONG THUNDERSTORM IN NORTHWESTERN HEMPHILL...SOUTHWESTERN
LIPSCOMB...SOUTHEASTERN OCHILTREE AND NORTHEASTERN ROBERTS
COUNTIES...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN ROBERTS COUNTY MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO DIME SIZE...STRONG WINDS NEAR 50 MPH...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN HEMPHILL...SOUTHWESTERN LIPSCOMB...
SOUTHEASTERN OCHILTREE AND NORTHEASTERN ROBERTS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JJB
Local storm report, Jun 27, 6:00 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             KNOWLES                 36.87N 100.19W
06/27/2008  E0.88 INCH       BEAVER             OK   TRAINED SPOTTER

            HAIL WAS COVERING THE GROUND...WITH SIZES RANGING FROM
            ONE QUARTER OF AN INCH UP TO NICKEL SIZE.

&&

EVENT NUMBER 00766

KJS
Special weather statement, Jun 27, 6:46 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
746 PM CDT FRI JUN 27 2008

TXZ004-005-009-010-280115-
HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
746 PM CDT FRI JUN 27 2008

...STRONG THUNDERSTORM IN NORTHWESTERN HEMPHILL...SOUTHWESTERN
LIPSCOMB...SOUTHEASTERN OCHILTREE AND NORTHEASTERN ROBERTS
COUNTIES...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF WOLF CREEK PARK MOVING
NORTHEAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PEOPLE IN NORTHWESTERN HEMPHILL...SOUTHWESTERN LIPSCOMB...
SOUTHEASTERN OCHILTREE AND NORTHEASTERN ROBERTS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JJB

The radar

The Amarillo radar (KAMA), 141 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ochiltree

When
June 27, 7:12 PM CST
Where
Ochiltree County, 21.07 mi SSE of Perryton Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
36.120, -100.600

Hail, Ochiltree

When
June 27, 7:31 PM CST
Where
Ochiltree County, 21.07 mi SSE of Perryton Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
36.120, -100.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116345, 116347.